Medication Frustration: My 9 y/o son's... - CHADD's ADHD Pare...

CHADD's ADHD Parents Together

13,601 members4,340 posts

Medication Frustration

SoCAliMama profile image
SoCAliMama

My 9 y/o son's ADHD is predominantly inattentive type. He's been on Vyvanse, since September, working up from 10mg to 20 . (We started with it because it works well for our daughter, who has both inattentive and hyperactive symptoms.) It makes a difference but not consistently and not especially dramatically. With the higher dose he is having trouble sleeping, even with melatonin and is eating less. We've also noticed increased outbursts and frustration due to dosing? crash? hunger? lack of sleep?

I'm feeling really overwhelmed by all the variables in play. I'm not sure how to know something is working. On the vyvanse there are awesome days and the days where he is so distracted it feels like we are talking to the wall.

The doctor suggested trying a different medication - long acting ritalan, quillichew. In your experience, how did you arrive at the right medication and dose.

6 Replies

Trial and error. Just what you’re doing. It’s hard because it can take a little while but when you find what works it’s really nice. We started on concerta which made my son feel sick and went to adderall which the dose was too high at first so he was kind of a zombie, tired and moody. We lowered the dose and found that it worked! We have since upped the dose to what we tried at the beginning and it works much better for him now. After about a year of that we started a small afternoon dose to help him get through the evenings. When we first tried the afternoon dose a year before he couldn’t sleep at night but as they grow their bodies change and react differently to the medications so it’s just an ongoing process. Don’t give up! Good luck :)

It is a lot. Of course you are overwhelmed. At that age we had to give up on Vyvanse for my son because it was such an appetite suppressant he starting falling off the bottom of the growth chart. He was already a skinny kid. The pediatrician became worried we were doing harm in the growth department. He could focus on Vyvanse, which helped with his multiple symptoms both inattentive and hyperactive. Ended up switching to other meds for several years and circled back to the Vyvanse after he got to high school and body mass was not an issue.

One grandson was on Focalin XR all during Grade school. For his brother that was a disaster, caused horrible anger issues. He ended up on Strattera. Both boys had med changes as they grew. Both now take Quetiapine in addition to other meds. It is hard to find the right meds. Trial and error sometimes can have bad side effects. But there is no other way to find out what will work with your child's brain and metabolism. Don't give up. Keep working with your child's doctor.

Many of us have been there. Some of us have tried 4-5 different types and doses. One good thing is once he is stable, everyone will forget the bad times. Just like women giving birth, you can't actually remember how painful it was.

I feel your pain and confusion. We have been working to find the right medication for our inattentives for three years. The progression was Vyvanse, Adderall, Concerta, Ritalin short acting and now Ritalin extended release. Unfortunately I still have not seen the "a-ha" moment with meds. It makes me second guess the diagnoses and need to medicate all the time, although my boys have had the thorough neuropsych evaluations. Their doctor thinks we do not need to trial nonstimulants because they have had some success on the stimulants, so we are close. The improvement is subtle. I don't have any advice for you, just sharing in your stress!

I feel for you. It took OVER A YEAR to find the right dose of ADHD meds for my daughter because we were also experimenting simultaneously with anti-depressants for her anxiety. They had to work for her and together. It is a process.

When trying new stimulants for ADHD our doctor would give it a week. If after a week the symptoms were bad (usually depressed with bad thoughts or feeling sick) he would drop the dose down and try that for a week. If the medication seemed like it didn’t get a handle on hyperactivity or focus then he would dial up the dose.

If neither of those things worked then he would move on to a new medication. The medication isn’t always the wrong kind. Sometimes it’s just that the dose is off. If he has days where it seems it isn’t doing anything makes me think the dose may be a bit too low. Check with your doctor of course.

If he is having more trouble sleeping since starting a medication I would pay attention to the time he is taking the medication. We know that sleep and ADHD aside from medication just don’t seem to go together. Also, pay attention to when the outbursts are happening. Are they around the time the medication is supposed to be wearing off? Everything you can observe and relay back to the prescribing doctor will be helpful to them.

You may also like...